Have a tooth abscess and went to doctor yesterday who prescribed an antibiotic and gave me Ponstan tabs for the pain. They are 250mg tablets and he told me to take 2 three times a day. He assured me they were safe during pregnancy, especially the 2nd trimester and I filled him in on my previous history etc.
I've just looked up Ponstan during pregnancy and they are regarded as a Class C risk during pregnancy,
'Studies on animals show adverse effect and toxicity on fetus'
'In animals, the drug is toxic causing enbryo resorption and decreased postnatal survival but not teratogenic.
Crosses human placenta.
causes premature closure of ductus arteriosus with subsequent neonatal pulmonary hypertension, decreased fetal urine production resulting in oligohydramnios if used in third trimester.
Prolongs gestation, inhibits labor.'
I took 1 tablet then took another 1 3hrs later because the pain was so bad. What should I do now? I'm sitting here in shock and waiting for babies kicks to stop. I had an abscess on my last pregnancy and took 2 nurofen for the pain and now all I can think about are the bad things that can happen.
Hi RQ, try not & worry hun.
Was it your GP or dentist that gave them to you? Maybe ring the hospital or your gyne and ask them??
oh rocketqueen - couldn't read and not reply. I have no experience of this I am afraid but would you not just ring your GP or midwife to put your mind at ease? If dentist prescribed them with all the knoweldge of your previous history than you will probably be fine. Don't take anymore until you have spoken to your doctor. Do try and relax - they have to put all these warnings on things to cover themselves remember.
Rocket queen you poor thing, you should probably give your hospital a call and see what they say. There is probably no need to worry. You could also try calling the doctor who gave them to you, to see if he will reassure you also, I'd be really surpised if he gave you something that could cause harm as they are usually very careful giving stuff when pregnant.
It was a GP that prescribed them to me. Not my own GP, but one of those Out of Hours guys. I might just ring my own GP and see what she says. I'm due back with my own consultant next week so at least I don't have long to wait before I get a scan.
I'm so angry with myself, I don't normally take anything but the pain was so bad and I figured sure he's a doctor he knows what he's doing. But then all the excuses in the world won't matter if I've harmed the baby.
Fuck fuck fuck fuck fuck fuck fuck my fucking teeth
sorry - RQ misread your post about the dentist giving them to you. Yes I too would ring your own doctor. It will put your mind at ease and hopefully stop you stressing a little while you wait to see consultant next week. But like that the doctor would not have given you something if he thought it would harm baby.
Ring your own GP or consultant straight away. You've only taken 2 so you'll be grand. Just as well you looked it up yourself, can't believe the doc was so stupid to prescribe those for you!!
Oh RQ, you poor thing
Oh the stress of it all. I won't relax until this baby is born....please god let the next 3 mths go quickly
Spoke with a doc in my own surgery and he said not to take anymore. He said because I've only taken 2 everything should be ok, but to get hospital to do a scan next week (cons will anyway) and get them to make sure everything is ok with baby so I'm further reassured.
Is there somewhere I can complain to about the doctor prescribing them? Surely I must be able to complain to someone about this.
I went in looking for an antib (I get tooth infections constantly when pregnant, so know what to do) and never mentioned a painkiller to him. In fact I've never gone into a doctor and told him what to prescribe but I did yesterday, and was worried in case he thought I was some mad junkie looking for a hit, so was very surprised he gave me painkillers
RQ I don't have any advice either but just feel so bad for you having to worry like this. I know there is no comfort from me saying everything will be fine but really, everything will work out. It's just 2 tablets - try to think of it that way. Usually those studies are carried out using massive amounts of the drug. Any side effect has to be reported on and classed accordingly but 2 tablets is so low in the general scheme of things.
RQ, you can complain to the medical council of Ireland. Thank God you looked it up yourself. Take care